Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 5 of 5 Posts

·
Registered
Joined
·
7 Posts
Discussion Starter · #1 ·
I'm 17 and have been living with IBS for a while, but in the past year it has gotten horrible. School and work were the hardest parts because having a flare up of diarrhea at either place was very difficult! I had to make up excuses because youre only allowed a few restroom passes PER SEMESTER at my school. I avoid so many fun activities because I fear a flare up, and when one does happen when I'm out it devastates me.No one in my life understands, and I know that people here will, but I don't know what to do to get the people in my life to understand. It took me 5 months after my diagnosis to tell my boyfriend, and I've only told one friend. My parents are really unsupportive and my mom thinks I exaggerate. She's been pressuring me to get off my medicine, and I told her that when I've not taken my medicine, a flare up occurs. She tells me that she doesn't want to call the doctor or go there because I just need to deal with it because it's not a huge deal. She doesn't understand that it IS a big deal, and it takes over my life. I have only told my boyfriend and my one friend that I have IBS once, because it is an embarassing issue for me. We do not discuss it and I've never told them details or anything. Once however, I told my boyfriend it was a constipation issue just because I was so horribly embarassed that it was really a diarrhea problem. PLEASE HELP! Any advice would help. I can't believe I'm only 17 and have my whole life to deal with this...
 

·
Registered
Joined
·
14,427 Posts
Welcome
Glad you found us.First off do you have an IBS diagnosis from your Dr.? If so have that Dr. write a letter to your school stating your need for unlimited bathroom visits.What medicine are you referring to? Was it prescribed by your Dr?How often do you have diarrhea? Daily?? If so how often during the course of an average day?If you parents are not supportive, have them read this brochure after you print it out:http://www.ibsgroup.org/brochures/Aboutibs.pdfAlso ask your Dr to talk with them if they are not supportive. Also.. have them read some here!I find one's best bet is to be honest.. so tell your boyfriend the truth.. which can be as simple as saying "I have some stomach issues." to as specific and detailed as you want to get with him. You decide how much info he needs.. but whatever info you give him.. please make sure it is truthful. As I have seen in life where being less than truthful comes back to haunt a person.
 

·
Registered
Joined
·
7 Posts
Discussion Starter · #3 ·
Thanks so much for your response! Yes I was diagnosed about 6 months ago or so, and that's a really good idea I didn't even think of that. In the past, I've just left school when I had a flare up. The medicine I'm referring to is "Hyoscyamine"which was perscribed by my doctor, originally to take 3 times a day before meals and then she told me to try and ween off of them. Now, 4 months after my prescription began, I'm down to one pill a day, but I cannot bring it down to zero because of my fear of a flare up. I'm also curious as to what medicines people take when they do have flare ups, because I usually take Alli, or drink an Activia, because that's what my doctor told me, but they don't seem to help. Granted, I haven't seen my doctor in 3 months and my next appointment is March because she's a "specialist". My diarrhea used to occur everyday in the morning no matter what, but it has actually become better. Now I usually have a flare up about once a week, sometimes less, sometimes more. Whenever it does occur it happens at the very least twice. The flare ups occur in the morning mostly, but have occured at night, too.The brochure looks great and helpful, thanks so much! and thanks for the advice about my boyfriend I will do that, it was very helpful.It's good to know someone understands!
 

·
Registered
Joined
·
14,427 Posts
Have you tried taking Calcium Carbonate at all? Many IBS D'ers find it firms up their stools. Plus Calcium is something your body needs anyway.See Linda's Calcium Thread thumbtacked to the top of the Diarrhea Forum here for more info about it. Read the 1st page of that thread for the amount & dosing info etc..Let me get this straight.. you are using Alli' the weightloss pill??? That is known to cause Diarrhea. So if you are taking that.. I would stop taking it ....period. If you are talking about Align or Activia.. that's different. Those contain probiotics which can help. But if you are taking Alli the weightloss pill.. stop taking it.It sounds like your symptoms are calming down which is good. So keep that in mind! Stop worrying about having D as that in itself can bring D on and the worry becomes a self fulfilling prophecy. If you want... try going without the Hyoscyamine on a weekend or day when you do not HAVE to go anywhere. And see how you do. Don't feel bad about taing it... you have come quite far! So don't beat yourself up over it. And at the end of the day if you need it... you need it. No harm done. You are only taking one and that's fine so no worries as I am sure your Dr wouldn't want you to worry over this.Keep us posted on how you are doing.
 

·
Registered
Joined
·
7 Posts
Discussion Starter · #5 ·
I will try the calcium carbonate, which I haven't tried and sounds helpful! I meant to say align not alli, sorry mixed them up! You've given great advice thanks again!
 
1 - 5 of 5 Posts
Top